Alert archive / Virginia / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 9, NWS Blacksburg, VA

March 28, 2007Pulaski County, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at Mar 28, 2007, 4:28 PM EDT for Pulaski County, Virginia. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 28, 2007, 4:28 PM EDT (20:28 UTC)
Expired
Mar 28, 2007, 5:15 PM EDT
In force
47 min
Issued by
NWS Blacksburg, VA
Area
Counties, with a storm outline in the text

County Pulaski County, VA

The radar

The Roanoke radar (KFCX), 40 km from the middle of the area, began a volume at 20:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 28, 3:03 PM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 8.5 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2007-03-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 599 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2007-03-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -6 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
599 J/kg
Mixed-layer CIN
-81 J/kg
Mixed-layer LCL
1230 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
-6 m²/s²
0-3 km storm-relative helicity
31 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KRNK 282029
SVRRNK
VAC155-282115-
/O.NEW.KRNK.SV.W.0009.070328T2028Z-070328T2115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
428 PM EDT WED MAR 28 2007

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN PULASKI COUNTY IN SOUTHWEST VIRGINIA

* UNTIL 515 PM EDT

* AT 426 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL.  THIS
  STORM WAS LOCATED 8 MILES NORTHEAST OF ALLISONIA...OR ABOUT 7 MILES
  NORTHWEST OF INDIAN VALLEY...AND WAS NEARLY STATIONARY.

* LOCATIONS IMPACTED INCLUDE...
  ALLISONIA.

IN ADDITION TO LARGE HAIL AND HEAVY RAINFALL...CONTINUOUS CLOUD 
TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS 
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. 
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE 
STRUCK BY LIGHTNING.

PLEASE SEND YOUR REPORTS OF PENNY OR LARGER SIZED HAIL...AS WELL AS
WIND DAMAGE...INCLUDING TREES OR LARGE LIMBS DOWNED BY CALLING THE
NATIONAL WEATHER SERVICE TOLL FREE AT...1...8 6 6...2 1 5...4 3 2 4.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT.

LAT...LON 3702 8085 3689 8074 3698 8057 3705 8061

$$

PEM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 28, 4:02 PM EDT, 26 minutes earlier.

Area forecast discussion, Mar 28, 4:02 PM EDT, 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
402 PM EDT WED MAR 28 2007

.SHORT TERM /TONIGHT AND THURSDAY/...

RUNNING LATE ON THE AFD...JUST ISSUED THE NEW FORECAST PACKAGE
EARLY WITH A REST OF THIS AFTERNOON FIRST PERIOD SINCE WE HAVE A
SEVERE THUNDERSTORM WATCH IN EFFECT FOR PART OF THE AREA THROUGH
800 PM THIS EVENING. A STRONG SHORT WAVE IS MOVING OVER THE UPPER
RIDGE OVER THE AREA AT MAXIMUM HEATING AND IN ADDITION...A BACK
DOOR COOL FRONT IS PROVIDING A GOOD LOW LEVEL BOUNDARY TO FOCUS
ON. THUNDERSTORMS SHOULD BE WIDESPREAD LATE THIS AFTERNOON AND
INTO THIS EVENING...ESPECIALLY ALONG THE BOUNDARY WHICH WILL BE
ACROSS THE CWA. LARGE HAIL LOOKS TO BE THE PRIMARY THREAT WITH A
LOW FREEZING LEVEL AND STORMS EXPECTED TO BE MULTICELL. SHEAR IS
JUST STRONG ENOUGH THAT A FEW OF THE STRONGER STORMS MAY PRODUCE
DAMAGING WINDS. A FLASH FLOOD WATCH WAS CONSIDERED...BUT WITH FFG
AROUND 2 INCHES FOR SHORT DURATION HEAVY RAIN...WE DECIDED TO WAIT
AND SEE IF AND WHERE THE TSTMS SET UP ALONG THE BOUNDARY- MAY
ISSUE A SHORT FUSED FLASH FLOOD WATCH AT THAT POINT.

I USED A BLEND OF THE SLOW GFS AND FASTER NAM TO END THE PRECIP
THURSDAY MORNING...AND THEN BRING SOME CLEARING INTO THE EAST
THURSDAY AFTERNOON. SHOULD BE SOME LIGHT RAIN OR DRIZZLE ONGOING IN
THE MORNING IN SOUTHSIDE VA AND ALL OF NW NC...POSSIBLY FURTHER
NORTH AND EAST. TEMPS WILL BE TRICKY THURSDAY BASED ON HOW FAST
THE CLEARING IS. GENERALLY STAYED A LITTLE ABOVE GUIDANCE. &&

.LONG TERM /THURSDAY NIGHT THROUGH WEDNESDAY/...

HIGH PRESSURE BUILDS INTO THE REGION THURSDAY NIGHT AND FRIDAY- I
FOLLOWED THE NAM CLOSELY HERE SINCE THE GFS HAS BEEN TOO
PROGRESSIVE WITH THE PATTERN. THIS WILL GIVE US GOOD RADIATION
CONDITIONS THU NIGHT AND I KEPT LOW TEMPS GENERALLY LOWER THAN
MOS. FRIDAY SHOULD BE A PLEASANT DAY WITH SEASONAL TEMPS AND LOW
HUMIDITY. WITH 850 TEMPS AROUND +10C...I RAISED HIGH TEMPS ABOVE
MOS GUIDANCE FRIDAY. THE UPPER RIDGE BUILDS OVER OUR AREA INTO
SATURDAY...AND WITH RETURN SOUTHWEST FLOW AND A POTENTIAL WARM
FRONT DEVELOPING...I KEPT THE CHANCE POPS IN THE MTNS AND SLIGHT
CHANCE FURTHER EAST. NEXT COOL FRONT IS PROGGED TO MOVE THRU THE
AREA SUNDAY...SO THE BEST CHANCE OF PRECIP THIS WEEKEND LOOKS TO
BE STA NIGHT AND SUNDAY AHEAD OF THIS FRONT. MONDAY WILL FEATURE
WEAK HIGH PRESSURE...AND THEN THE NEXT COOL FRONT IS PROGGED TO
MOVE THROUGH THE AREA WEDNESDAY. I KEPT A LOW CHC OF PRECIP FIR
THE SW RETURN FLOW TUE...AND FRONTAL PASSAGE WED.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.
&&

SHORT TERM...JJ
LONG TERM...JJ
Hazardous weather outlook, Mar 28, 4:15 PM EDT, 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
415 PM EDT WED MAR 28 2007

NCZ001>006-018>020-VAZ007-009>017-032-033-043-044-058-WVZ042-292015-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-
CARROLL-FLOYD-PATRICK-FRANKLIN-HENRY-PITTSYLVANIA-HALIFAX-MERCER-
415 PM EDT WED MAR 28 2007

...SEVERE THUNDERSTORM WATCH 80 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...SOUTH CENTRAL
VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST
WEST VIRGINIA.

.DAY ONE...TONIGHT

SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 10 PM.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING.
THE MAIN THREAT FROM THE SEVERE THUNDERSTORMS WOULD BE LARGE HAIL.
THERE IS A LOWER THREAT FOR DAMAGING WINDS AND AN ISOLATED
TORNADO.

IN ADDITION...SOME OF THE STORMS WILL PRODUCE EXCESSIVE RAINFALL
WHICH COULD RESULT IN LOCALIZED FLOODING.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

VAZ018>020-022>024-034-035-045>047-059-WVZ043>045-292015-
CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-BEDFORD-AMHERST-
CAMPBELL-APPOMATTOX-BUCKINGHAM-CHARLOTTE-SUMMERS-MONROE-GREENBRIER-
415 PM EDT WED MAR 28 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS THIS AFTERNOON AND EVENING.
THE MAIN THREAT FROM THE THUNDERSTORMS WOULD BE HAIL. THERE IS A
LOWER THREAT FOR DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

In the hours before

Local storm report, Mar 28, 3:45 PM EDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
345 PM EDT WED MAR 28 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0305 PM     HAIL             GRAYSONTOWN             37.05N 80.57W
03/28/2007  E0.75 INCH       PULASKI            VA   AMATEUR RADIO

0339 PM     HAIL             DUBLIN                  37.12N 80.70W
03/28/2007  E1.00 INCH       PULASKI            VA   UNKNOWN

&&

JSTEWART
Local storm report, Mar 28, 3:46 PM EDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
346 PM EDT WED MAR 28 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 PM     HAIL             MERRIMAC                37.19N 80.43W
03/28/2007  E0.75 INCH       MONTGOMERY         VA   TRAINED SPOTTER

&&

JSTEWART
Local storm report, Mar 28, 3:48 PM EDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
348 PM EDT WED MAR 28 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0322 PM     HAIL             BLACKSBURG              37.23N 80.42W
03/28/2007  E0.75 INCH       MONTGOMERY         VA   NWS EMPLOYEE

&&

JSTEWART
Local storm report, Mar 28, 4:00 PM EDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
400 PM EDT WED MAR 28 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0325 PM     HAIL             BLACKSBURG              37.23N 80.42W
03/28/2007  E0.88 INCH       MONTGOMERY         VA   UNKNOWN

&&

JSTEWART
Local storm report, Mar 28, 4:04 PM EDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
404 PM EDT WED MAR 28 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     HAIL             CHRISTIANSBURG          37.14N 80.40W
03/28/2007  E0.88 INCH       MONTGOMERY         VA   AMATEUR RADIO

&&

RSTONEFI
Special weather statement, Mar 28, 4:18 PM EDT, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
418 PM EDT WED MAR 28 2007

NCZ001-002-018-VAZ007-009>020-022>024-WVZ042>045-282300-
ASHE-ALLEGHANY NC-WATAUGA-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-
PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-
ROANOKE-BOTETOURT-ROCKBRIDGE-MERCER-SUMMERS-MONROE-GREENBRIER-
INCLUDING THE CITIES OF...WEST JEFFERSON...SPARTA...BOONE...
TAZEWELL...MARION...BLAND...PEARISBURG...WYTHEVILLE...PULASKI...
RADFORD...BLACKSBURG...INDEPENDENCE...GALAX...FLOYD...
NEW CASTLE...CLIFTON FORGE...HOT SPRINGS...SALEM...FINCASTLE...
LEXINGTON...BLUEFIELD...HINTON...UNION...LEWISBURG
418 PM EDT WED MAR 28 2007

...SCATTERED STRONG THUDERSTORMS WITH HAIL...STRONG WINDS AND VERY
HEAVY DOWNPOURS INTO THIS EVENING...

AN UPPER LEVEL DISTURBANCE CROSSING THE CENTRAL APPALACHIANS THIS
EVENING WILL BE INTERACTING WITH A VERY MOIST AND UNSTABLE AIRMASS
TO PRODUCE SCATTERED STRONG TO SEVERE THUNDERSTORMS ACROSS THE
MOUNTAINS OF SOUTHEAST WEST VIRGINIA...SOUTHWEST VIRGINIA AND
NORTHWEST NORTH CAROLINA INTO THIS EVENING.

MOST OF THESE STORMS ARE PRODUCING SMALL HAIL...WITH A FEW
PRODUCING HAIL UP TO QUARTER SIZED. LOCALLY HEAVY DOWNPOURS OF UP
TO 2 INCHES IN LESS THAN AN HOUR ARE ALSO LIKELY WITH THESE
STORMS...AND THIS WILL CAUSE SOME MINOR FLOODING OF LOW LYING AND
POOR DRAINAGE AREAS. A FEW OF THESE STORMS MAY PRODUCE DAMAGING
WIND GUSTS AS WELL.

THE STORMS ARE EXPECTED TO CONTINUE ACROSS THE AREA INTO EARLY
EVENING...AT LEAST 700 PM.

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 28, 1:19 PM EDTSevere Thunderstorm WarningRNKPatrick53 min
Mar 28, 2:21 PM EDTSevere Thunderstorm WarningRNKBotetourt, Roanoke69 min
Mar 28, 3:12 PM EDTSevere Thunderstorm WarningRNKMontgomery, Pulaski78 min
Mar 28, 3:20 PM EDTSevere Thunderstorm WarningRNKMontgomery70 min
Mar 28, 4:10 PM EDTSevere Thunderstorm WarningRNKGrayson65 min
Mar 28, 5:22 PM EDTSevere Thunderstorm WarningRNKHenry, City of Martinsville83 min
Mar 28, 5:45 PM EDTSevere Thunderstorm WarningRNKPittsylvania, City of Danville90 min
Mar 28, 6:27 PM EDTSevere Thunderstorm WarningRNKFranklin51 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.